Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2020, 3:43 PM EDT for Tioga County, Pennsylvania. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 6, 2020, 4:09 PM EDT
- In force
- 26 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:45 PM EDT | TSTM WND DMG | 3 Nnw Keeneyville, PA | TREES DOWN ON ROAD REPORTED AT CUMMINGS CREEK ROAD AND RIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WUUS51 KCTP 061943
SVRCTP
PAC117-062045-
/O.NEW.KCTP.SV.W.0090.200706T1943Z-200706T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
343 PM EDT Mon Jul 6 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
North central Tioga County in north central Pennsylvania...
* Until 445 PM EDT.
* At 342 PM EDT, a severe thunderstorm was located over Keeneyville,
moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Keeneyville and surrounding rural areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4193 7734 4194 7726 4191 7715 4187 7711
4175 7715 4187 7742
TIME...MOT...LOC 1942Z 029DEG 6KT 4188 7726
HAIL...1.00IN
WIND...60MPH
$$
Colbert1 follow-up statement
545
WWUS51 KCTP 062009
SVSCTP
Severe Weather Statement
National Weather Service State College PA
409 PM EDT Mon Jul 6 2020
PAC117-062018-
/O.CAN.KCTP.SV.W.0090.000000T0000Z-200706T2045Z/
Tioga PA-
409 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TIOGA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 4193 7734 4194 7726 4191 7715 4187 7711
4175 7715 4187 7742
TIME...MOT...LOC 2007Z 029DEG 6KT 4184 7729
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:19 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 6, 2:19 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service State College PA 219 PM EDT Mon Jul 6 2020 .SYNOPSIS... A hot summertime pattern will continue for this entire week with increasing humidity, above normal temperatures and scattered afternoon thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Abundant sunshine will combine with moderate to high sfc dewpoints and mixed layer moisture to produce a rapidly expanding mdt cu field over the next few hours, and scattered to numerous SHRA/TSRA in the 20Z Mon - 01Z Tuesday window. The greatest concentration will be across our Far SE zones, particularly Lancaster County (per the latest runs of the HRRR) where outflow from storms first forming across the Lower Delaware Valley and Northern Chesapeake Bay area will fire up individual strong to potentially severe pulse storms that should grow upscale to multicell clusters or even a small MCS. Heat indices across the SE zones are in the M-U90s attm, however, deepening mixed layer will hold dewpoints nearly steady or cause them to fall slightly. and apparent Ts to peak at or just under 100F in the hottest locations, so no heat Advisory is planned for this afternoon. Prev... Mean SBCAPE forecast to reach 2000-3000+ J/kg across the eastern 1/2 of the CWA. Steep low- mid level lapse rates and DCAPE values will support risk of locally damaging winds. HREF mean deep shear values are forecast in the 25-30kt range which may suggest are greater risk for more organized storms which may portend a categorical SWO upgrade from MRGL to SLGT. Simulated reflectivity from the HREF hints at the potential for an organized cluster of storms coming together over southeast PA late this afternoon/evening. WPC has introduced a MRGL risk ERO over southeast PA to account for the possibility of merging cells and/or some locally repeating thunderstorms that could lead to a quick multi-inch rain event in a few spots. In addition to t-storms, high heat+humidity is also a concern this afternoon with max HX values expected to approach 100F in the middle and lower Susquehanna Valley. A heat advisory could be needed if temps/dewpoints trend just slightly higher than current forecast. HWO will be updated to mention heat risk. Max temps in the upper 80s to mid 90s will run 5 to 15 degrees above daily climo. Storms will fade and shift south/east late tonight with fog developing into early Tuesday morning. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Persistent hot summertime pattern sizzles on through midweek with high temps in the mid 80s to low 90s. The chance for afternoon and evening showers/storms will go up to 40% Tue as an area of unsettled weather moves out of the Ohio valley ahead of a weak upper level trough. Shear will be weak, but CAPE in excess of 1000 J/kg should support isolated to scattered storms. The upper trough will not have cleared the area by Wed, so another round of scattered afternoon showers/storms is likely Wed. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Hot weather will continue through the end of the week with temperatures peaking right around 90 Thu and Fri. After the weak trough moves east into the Canadian Maritimes Wed night, a ridge of high pressure will develop over the northeast on Thu, bringing drier weather and sunnier skies. Meanwhile, an area of low pressure will develop beneath the ridge near the North Carolina coast. This low will likely turn winds out of the SE and E for Fri, bringing an increase in humidity. The weekend looks unsettled as an upper trough digs over the eastern US and interacts with the coastal low. Cooler temps aloft and plenty of clouds should bring a period of relief to the heat, with afternoon highs just a couple degrees above average. Meanwhile, the 500 mb ridge over the desert Southwest will continue to build to near 600 dam by Sat. Heat from this ridge looks to spill back into our area by Wed of next week after the eastern trough moves offshore. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Showers and storms will develop during the mid-late afternoon, mainly across the eastern half of the state. Highest confidence in impacts at LNS and MDT towards evening. Overnight, a back door cold front will bring some low clouds from east to west. Lowering cigs along with wet ground from afternoon storms will likely lead to MVFR conditions for all but the western airfields before daybreak Monday. At this point, it looks like IPT is the most likely to trend IFR, but with enough rain tonight, MDT and LNS could also have fog development. Outlook... Tue-Wed...Isolated SHRA/TSRA possible, mainly afternoon and early evening hours. Thu...Mostly VFR, a stray storm possible mainly eastern half. Fri...IFR/MVFR cigs possible in the AM, scattered SHRA/TSRA. && .CLIMATE... A sustained period of above-average temperatures is expected over the next 7 to 10 days. A heat wave is defined as 3 or more days with temperatures greater than or equal to 90 degrees. Here are some facts about previous heat waves from Harrisburg (MDT) Williamsport (IPT), and State College (STC), which have climate periods of record dating back to the late 1800s. Recent high temperatures: 7/2 7/3 7/4 7/5 Current 90 degree streak IPT: 95 95 91 93 4 days MDT: 93 97 94 96 4 days STC: 89 90 88 89 0 days Longest stretch of consecutive 90 degree days: IPT: 15 (July 4 - July 18, 1988) MDT: 11 (5 times, most recently July 22 - August 1, 1999) STC: 15 (July 4 - July 18, 1988) Annual occurrences of 90 degree days: Average Most (Year) Least (Year) 2020 (thru 7/5) IPT: 16 42(1988) 0 (1979) 5 MDT: 20 60(1966) 3 (2004) 6 STC: 8 35(1988) 0 (11 times) 2* *Highs at STC are officially reported the next morning, whereas the others are reported at midnight. How common are stretches of 5 or more consecutive 90 degree days? IPT: 15 times since 2000 (12 of 20 years) MDT: 19 times since 2000 (12 of 20 years)* STC: 4 times since 2000 ( 4 of 20 years) *MDT had a stretch of 10 straight 90 degree days from July 3 - July 12, 2012. If highs on Saturday and Sunday can hit 90 degrees, we could make a run at 10 straight days exactly 8 years later. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Steinbugl LONG TERM...Colbert AVIATION...Banghoff CLIMATE...Banghoff
Hazardous weather outlook, Jul 6, 2:11 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 211 PM EDT Mon Jul 6 2020 PAZ004-024-033-071815- Warren-Cambria-Somerset- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017>019-025>027-034-035-037-041-042-045-071815- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford- Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-064>066-071815- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 211 PM EDT Mon Jul 6 2020 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition...There will be an increased risk of heat-related illnesses this afternoon due to a combination of hot temperatures and high humidity. The heat index will top out between 95 and 99 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-046-049>053-056-063-071815- Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. There will be an increased risk of heat-related illnesses this afternoon due to a combination of hot temperatures and high humidity. The heat index will top out between 94 and 99 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 6, 10:30 AM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG STOYSTOWN 40.10N 78.95W
07/05/2020 SOMERSET PA 911 CALL CENTER
A FEW TREES DOWN AROUND STOYSTOWN INCLUDING
ON BICYCLE RD, SLAGLE HILL RD, AND
LAMBERTSVILLE RD.
&&
MCLocal storm report, Jul 6, 10:31 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1031 AM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG STOYSTOWN 40.10N 78.95W
07/05/2020 SOMERSET PA 911 CALL CENTER
A FEW TREES DOWN AROUND STOYSTOWN INCLUDING
ON BICYCLE RD, SLAGLE HILL RD, AND
LAMBERTSVILLE RD.
0645 PM TSTM WND DMG 2 NNE FRIEDENS 40.06N 78.99W
07/05/2020 SOMERSET PA PUBLIC
TREE DOWN REPORTED AT TAYLOR RD IN FRIEDENS
SOMERSET COUNTY PENNSYLVANIA.
0647 PM TSTM WND DMG 1 NE EAST CONEMAUGH 40.36N 78.87W
07/05/2020 CAMBRIA PA PUBLIC
TREE DOWN REPORTED AT DORMER STREET IN
JOHNSTOWN PA.
0700 PM TSTM WND DMG 2 E FRIEDENS 40.05N 78.96W
07/05/2020 SOMERSET PA FIRE DEPT/RESCUE
TREE ON WIRES REPORTED ON COLEMAN STATION
ROAD BETWEEN OAK HILL DRIVE AND MOSTOLLER
ROAD.
0700 PM TSTM WND DMG WINDBER 40.24N 78.83W
07/05/2020 SOMERSET PA FIRE DEPT/RESCUE
TREE DOWN REPORTED AT CAMBRIA AVENUE AND
12TH STREET.
0700 PM TSTM WND DMG 1 NNW BENSON 40.21N 78.93W
07/05/2020 SOMERSET PA FIRE DEPT/RESCUE
TREE DOWN REPORTED AT HOLSOPPLE PA.
0715 PM TSTM WND DMG 1 E EAST CONEMAUGH 40.35N 78.86W
07/05/2020 CAMBRIA PA FIRE DEPT/RESCUE
TREE DOWN ON ROAD REPORTED AT LOWER NEW TOWN
ROAD SOMERSET PENNSYLVANIA.
0720 PM TSTM WND DMG 3 SW SHANKSVILLE 39.99N 78.96W
07/05/2020 SOMERSET PA FIRE DEPT/RESCUE
TREE DOWN REPORTED AT COLEMANS STATION ROAD
PENNSYLVANIA.
0745 PM TSTM WND DMG 2 NNW EAST CONEMAUGH 40.37N 78.90W
07/05/2020 CAMBRIA PA FIRE DEPT/RESCUE
TREE DOWN ON ROAD REPORTED AT 600 BLOCK
WATERFALL DRIVE.
&&Special weather statement, Jul 6, 1:17 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
117 PM EDT Mon Jul 6 2020
PAZ037-061745-
Tioga PA-
117 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 145
PM EDT...
At 116 PM EDT, Doppler radar indicated a strong thunderstorm near
Sylvania. This storm was nearly stationary.
Wind gusts 40 to 50 mph and half inch hail are possible.
This storm will remain over mainly rural areas of east central Tioga
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Move to safe shelter now! Do not be caught on the
water in a thunderstorm.
&&
LAT...LON 4185 7690 4181 7690 4171 7689 4170 7691
4175 7698 4182 7700 4186 7691
TIME...MOT...LOC 1716Z 252DEG 4KT 4176 7692
LambertSpecial weather statement, Jul 6, 2:32 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
232 PM EDT Mon Jul 6 2020
PAZ042-061900-
Sullivan PA-
232 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
300 PM EDT...
At 230 PM EDT, Doppler radar indicated a strong thunderstorm near
Lovelton, moving east at 5 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
This storm will remain over mainly rural areas of northeastern
Sullivan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4140 7627 4155 7639 4156 7638 4154 7622
4152 7622
TIME...MOT...LOC 1830Z 291DEG 5KT 4151 7626
ColbertSpecial weather statement, Jul 6, 3:17 PM EDT, 26 minutes before
Special Weather Statement National Weather Service State College PA 317 PM EDT Mon Jul 6 2020 PAZ037-061945- Tioga PA- 317 PM EDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 345 PM EDT... At 317 PM EDT, Doppler radar indicated a strong thunderstorm near Keeneyville. This storm was nearly stationary. Wind gusts of up to 55 mph and nickel size hail are possible. Locations impacted include... Tioga and surrounding rural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4196 7712 4185 7712 4188 7733 4197 7737 TIME...MOT...LOC 1917Z 088DEG 3KT 4192 7722 Colbert
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:32 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jul 6, 1:17 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jul 6, 2:32 PM EDT | Special Weather Statement | CTP | Sullivan | 28 min |
| Jul 6, 3:17 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jul 6, 4:00 PM EDT | Special Weather Statement | CTP | Carbon | 30 min |
| Jul 6, 4:43 PM EDT | Special Weather Statement | CTP | Union | 32 min |
| Jul 6, 4:44 PM EDT | Special Weather Statement | CTP | Lancaster | 46 min |
| Jul 6, 5:00 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 60 min |
| Jul 6, 5:26 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 109 min |
| Jul 6, 5:32 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 58 min |
| Jul 6, 5:49 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jul 6, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 60 min |
| Jul 6, 6:02 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Jul 6, 6:14 PM EDT | Special Weather Statement | CTP | Perry | 31 min |
| Jul 6, 6:29 PM EDT | Special Weather Statement | CTP | Perry | 31 min |
| Jul 6, 6:32 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Jul 6, 6:40 PM EDT | Special Weather Statement | CTP | Dauphin | 35 min |
| Jul 6, 6:51 PM EDT | Special Weather Statement | CTP | Lancaster | 24 min |
| Jul 6, 7:20 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 85 min |
| Jul 6, 7:50 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jul 6, 7:57 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.